Tickets & information about the Social Justice Conference – 18-20 September 2024 – are now live

Alcohol & Other Drugs, News & Media

Contaminated Drug Alert

Posted on: 6 July, 2023

There have been confirmed reports in various locations around Britain of unusually strong opioids contained in a number of drugs; heroin, OxyContin (oxycodone) and ‘street benzos’. In this alert we are asking people to be extra cautious as these strong opioids may be in widespread circulation, rather than confined to particular areas. There have been a number of recent deaths across Britain linked to them.

These strong opioids contain fentanyls and nitazines which are 30-500 times stronger than heroin.

We would advise people who use heroin to be additionally cautious, especially if they inject.

  • Go easy: always test a dose and wait for peak effects to pass before taking more especially if injecting, combining different drugs together, or if tolerance has dropped.
  • Never use alone or go off by yourself shortly after using. If you cannot use in the company of others contact BuddyUp for remote support that will send help if things go wrong.
  • Avoid mixing drugs, but if you are doing so, use far less of each drug than you would usually.

People who are most at risk of overdose include (but are not limited to) people recently released from prison or hospital settings, people who are opioid naïve (e.g. young people), people lacking opioid tolerance, people who are homeless and polydrug users. There is an exceptionally high risk of fatal overdose if the person has had a recent non-fatal overdose.

Signs of opioid overdose may occur more quickly than previously with other opioids and be more obvious e.g. blue fingertips, lips and nose, breathing problems (including loud snoring), pale appearance, pin prick sized pupils and unrousable. It does, however, take longer for a swallowed drug to take effect so it is advisable that people who swallow drugs to remain in the presence of others or in contact with BuddyUp for a longer period of time.

Make sure you carry naloxone at all times, to reverse the effects of an overdose should one occur.  You should have two on your person as you may need to give/be given multiple doses if affected. Contact your local drug treatment service if you need more naloxone.

Although not an opioid, bromazolam has replaced etizolam as the drug most likely to be contained in street benzos. Bromazolam causes more sedation and sleepiness than other street benzos and therefore more likely to cause overdose. If combined with other sedating drugs such as opioids, particularly ones which might contain a fentanyl or nitazine, the overdose risk is especially severe. Naloxone does not reverse the effects of bromazolam but should still be administered if available as we cannot be sure that an opioid is not also involved.

It is vital to call for an ambulance if you suspect someone else is having an overdose.

We advise people who use WEDINOS to test their drugs, ideally before any are used.

Sign up to our newsletter

Stay up to date with Cranstoun, and how we're advocating to rebuild lives, inspire transformation and empower positive change.